Oklahoma, 2024Wildfire in Oklahoma, March 1 to 9, 2024
March 1 to 9, 2024 · NWS OUN · 3 events in 2 counties and zones
Large wildfires, igniting during the 26-27 February 2024 Southern Plains Wildfire Outbreak, continued to burn into the first days of the month. See entries in February 2024 Storm Data for additional details on these fires.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.3 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Large wildfires, igniting during the 26-27 February 2024 Southern Plains Wildfire Outbreak, continued to burn into the first days of the month. See entries in February 2024 Storm Data for additional details on these fires.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 29, 10:48 PM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Feb 29, 10:48 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1048 PM CST Thu Feb 29 2024
...New AVIATION...
.SHORT TERM...
(This evening through Friday)
Issued at 325 PM CST Thu Feb 29 2024
Precipitation continues to move eastward this afternoon with the
back edge now into western Oklahoma. We continue to see occasional
reports of sleet/graupel and/or snow mixing in with the rain at
times even into central Oklahoma and some of our Texas counties.
However, with temperatures at the surface above freezing, no
impacts to roadways are anticipated. Precipitation will exit the
area completely by early to mid evening.
Skies will clear at least partially tonight and with surface
moisture remaining in place, will have to watch for fog potential.
However, with southerly winds staying elevated and at least
scattered clouds lingering do not expect much more than patchy fog
development to occur. The greatest chance for this is across
southern/southwestern Oklahoma where winds will be a bit lighter,
but even here chances are relatively low (20-40%).
Ware
&&
.LONG TERM...
(Friday night through next Wednesday)
Issued at 325 PM CST Thu Feb 29 2024
Attention will turn to fire weather this weekend as southwesterly
flow increases in response to an approaching trough over the western
US. A dry and warm airmass will be in place to the west of a
developing dryline Saturday and Sunday, placing portions of western
Oklahoma and western north Texas under risk for increased fire
weather concerns. Saturday we expect near-critical to critical fire
weather in these areas. Sunday still appears to be the day with the
greatest magnitude of risk given higher winds speeds, with critical
to potentially extreme fire weather expected.
Uncertainty increases as we head into early next week as models
have some timing and positional differences regarding the
relevant synoptic features. The trend has been towards a higher
latitude trough ejection on Sunday, which in effect hangs the cold
front back in Kansas longer and leads to a slower frontal timing
into our area on Monday. This leads to a greater likelihood of dry
conditions for the area on Sunday and could allow for greater
moisture return into our area on Monday and increase the potential
for thunderstorms ahead of the cold front and/or dryline across
central and southeastern Oklahoma. Given the uncertainty at this
range did not make too many changes to the NBM, but did pull
slight chance PoPs a bit further northwest to account for latest
trends in model solutions. Sufficient shear and instability would
be in place for strong to severe storms if they did occur, but
again many of the details have yet to be worked out.
Models agree on cooler and dry conditions on Tuesday and Wednesday,
with our next potential system arriving next Thursday/Friday.
Ware
&&
.AVIATION...
(06Z TAFS)
Issued at 1045 PM CST Thu Feb 29 2024
The lingering light rain near KPNC will be out before 06Z. There
is a small band of IFR ceilings that just went through KEND/KWDG
that may affect KPNC, but otherwise ceilings will be mainly VFR
with some local MVFR possible. Clouds will be clearing out in
general tomorrow morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 33 64 46 77 / 10 0 0 0
Hobart OK 31 66 41 78 / 0 0 0 0
Wichita Falls TX 32 72 46 82 / 0 0 0 0
Gage OK 28 71 40 81 / 0 0 0 0
Ponca City OK 32 61 43 78 / 30 0 0 0
Durant OK 35 66 48 79 / 40 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
SHORT TERM...08
LONG TERM....08
AVIATION...26
Hazardous weather outlook, Feb 29, 3:42 PM CST, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
342 PM CST Thu Feb 29 2024
OKZ004>048-050>052-TXZ083>090-012145-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
342 PM CST Thu Feb 29 2024
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Through Tonight...
.Winter Weather...
A wintry mix of snow, sleet, or rain are possible through the
afternoon across western, central, southern Oklahoma. Little to
no snow accumulation is expected with no impacts to travel.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
.Fire Weather...
Near critical to critical fire weather conditions will be possible
Saturday afternoon across parts of western Oklahoma and western
north Texas due to breezy winds, warm temperatures, and dry
conditions. On Sunday, critical to locally extreme fire weather
conditions will be possible due to continued warm and dry
conditions with stronger winds.
.Thunderstorms...
There is a low chance for thunderstorms across portions of
central, southern, and eastern Oklahoma on Monday.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
Wildfire, Ellis
- When
- March 1, 12:00 AM CST to March 9, 7:00 PM CST
- Where
- Ellis forecast zone
- Property damage
- $1.3 million
- Reported by
- Park/Forest Service
- Coordinates
- 36.218, -99.755 (the zone’s center; the record gives no point)
The 'Catesby Fire', which began on 27 February 2024, continued to burn into the first days of March 2024. See the February 2024 storm data entry for additional details on this fire.
Wildfire, Ellis
- When
- March 1, 12:00 AM CST to March 9, 7:00 PM CST
- Where
- Ellis forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 36.218, -99.755 (the zone’s center; the record gives no point)
The 'Smokehouse Creek Fire', which spread into Oklahoma on 27 February 2024, continued to burn into the first days of March 2024. See the February 2024 storm data entry for additional details on this fire.
Wildfire, Roger Mills
- When
- March 1, 12:00 AM CST to March 9, 7:00 PM CST
- Where
- Roger Mills forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.688, -99.696 (the zone’s center; the record gives no point)
The 'Smokehouse Creek Fire', which spread into Oklahoma on 27 February 2024, continued to burn into the first days of March 2024. See the February 2024 storm data entry for additional details on this fire.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Idaho, March 1, 20241 death · 1 injured · 1 event
- Winter Storm and Debris Flow in California, March 1 to 5, 2024$144,000 · 66 kt wind · 96 events
- Winter Storm and Heavy Snow in Idaho, March 1 to 4, 2024$323,000 · 13 events
- Tornado and Heavy Snow in California, March 1 to 4, 2024$50,000 · EF0 · 44 events
- Wildfire in Wyoming, March 1, 2024$250,000 · 1 event
- Winter Storm and Heavy Snow in Utah, March 1 to 4, 2024$54,000 · 78 kt wind · 33 events
- High Wind in Nevada, March 1 to 3, 2024$110,000 · 76 kt wind · 11 events
- High Wind in Colorado, March 1 to 2, 2024$87,000 · 72 kt wind · 6 events
- Flooding and Damaging Winds in California, March 1 to 2, 20244 injured · $70 · 65 kt wind · 10 events
- Heavy Snow and High Wind in California, March 1 to 3, 2024$50,000 · 76 kt wind · 6 events
- Drought in New Mexico, March 1 to 31, 202429 events
- Heavy Snow and High Wind in Nevada, March 1 to 4, 202471 kt wind · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166130, 1166131, 1166132.